26-Oct-12 8:00 AM  CST

Black Licorice: More of a Trick Than a Treat?

With Halloween fast approaching the FDA is offering some advice where this sweet treat is concerned.  As with any candy, moderation is the key to enjoying sweets without harming your overall health or decaying your teeth.  In addition, new warnings suggest individuals 40 or older that eat black licorice everyday for two weeks could cause an irregular heart rhythm or a heart arrhythmia. 
 
Black licorice contains glycyrrhizin which is a sweetening agent that is taken from licorice root.  Glycyrrhizin may cause patients potassium levels to go down.  Low potassium levels can cause abnormal heart rhythms, elevated blood pressure, edema, congestive heart failure, and lethargy.  Potassium levels can be increased by eating a variety of foods such as fruit, vegetables, high protein foods, and grains.  The FDA suggests that when patients stop eating black licorice potassium levels go back up and there is no permanent damage to the individual’s health. 
           
The FDA offers this advice to those who enjoy black licorice: 
 
  • Do not eat large amounts of black licorice at one time.  This applies to people of all ages. 
  • If a large amount of the black treat is consumed and patients experience an irregular heart rhythm or muscle weakness the candy must be stopped and patients should contact their doctor right away. 
  • Pharmacy customers should be made aware of the fact that black licorice may interact with various medications, herbs, and/or dietary supplements.  Pharmacy technicians can remind pharmacy customers of the dangers of eating too much licorice and also refer them to the pharmacist if they have questions about eating licorice and certain medications they may take. 
So please eat this treat in moderation on Halloween and remind others of the dangers of overdosing on licorice.

Sources: 
1. “Black Licorice:  Trick or Treat?”  FDA.  Web.  9 Aug 2012.   
2. Jaslow, Ryan.  “Halloween Licorice Could Cause Heart Trouble, FDA Warns.”  CBS News.  Web.  Date of Access:  25 Oct 2012. 

For additional information on this article, please contact:
 
Jennifer S. O'Reilly
 
Source: NPTAnews  
http://www.pharmacytechnician.org

Tendenci™ User Home © 2004 Tendenci™ software by Schipul - "The Web Marketing Company" | www.schipul.com